Wisconsin, 2023

Drought in Wisconsin, June 27 to 30, 2023

June 27 to 30, 2023 · NWS DLH · 1 event in 1 county or zone

Drought conditions spread across the Northland during the month of June with all areas seeing at least D0 Abnormally dry conditions by the end of the month. Some pockets of D2 Severe Drought began to appear during the middle of the month around the head of Lake Superior.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions spread across the Northland during the month of June with all areas seeing at least D0 Abnormally dry conditions by the end of the month. Some pockets of D2 Severe Drought began to appear during the middle of the month around the head of Lake Superior. Rainfall for the month of June was generally around 1 to 3 inches below normal aside from some parts of the Arrowhead that received above normal rainfall. Most areas on received around 50 percent of normal rainfall for the month leading to stress on crops and area waterways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 5:43 AM CST, 17 minutes earlier.

Area forecast discussion, Jun 27, 5:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
643 AM CDT Tue Jun 27 2023

.DISCUSSION...(Today through Monday)
Issued at 240 AM CDT Tue Jun 27 2023

Summary: Patchy dense fog occurring currently will likely
dissipate throughout the morning. Several rounds of showers and
storms are possible throughout the week. The strongest storms and
the highest amount of rainfall is expected Wednesday afternoon and
evening. Smoke/haze is expected to remain over the Northland for
the near future.

Patchy dense fog is occurring across portions of northeastern
Minnesota and northwest Wisconsin. Continuing calm winds and low
dewpoint depressions will cause fog to persist throughout the
early morning. Fog is expected to dissipate shortly after sunrise.
Watch for quickly reducing visibilities on the morning commute,
slow down, and make sure headlights are on.

Weak shortwaves ahead of an upper level trough along with a
marginal amounts of instability (MUCAPE upwards of 1500 J/kg) and
bulk shear (around 30 kts), scattered showers and thunderstorms
are possible mainly in northeast Minnesota this afternoon. Severe
weather is not expected with weak forcing aloft, but moderate
lapse rates could lead to isolated strong gusts with collapsing
cells.

As the upper level trough dips further over the Northland, better
forcing and severe weather parameters will follow for Wednesday.
The greatest instability will likely be south of Highway 2 in
Minnesota and far west central Wisconsin, with bulk shear values
30-35 kts south of the Borderlands. These could lead to storm
gusts up to 60 mph and hail up to 1 inch in diameter. Due to
these conditions, there is a marginal to slight risk for severe
weather down near east central Minnesota along with a marginal
risk for excessive rainfall throughout the Northland.

Wednesday into Thursday, the upper level trough is expected to
change into a vertically stacked low pressure system that will
spin over the Northland and continue periodic chances for showers
and thunderstorms through the rest of the week especially in the
afternoons during peak diurnal heating.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 633 AM CDT Tue Jun 27 2023

Fog lingers at all terminals this morning, which should likely
dissipate in the next couple hours. HYR could see visibility
restrictions from haze throughout the day. Showers and
thunderstorms are possible over far northern Minnesota this
afternoon and evening, starting scattered in the early afternoon
and becoming more widespread. Showers and scattered thunderstorms
will last through the rest of the TAF period.

&&

.MARINE...
Issued at 240 AM CDT Tue Jun 27 2023

Winds are expected to remain at 15 kts or less for teh next few
days. Periodic chances for showers and thunderstorms will be
present for the majority of the week, with the strongest storms
expected on Wednesday. Some visibility restrictions could continue
as haze/smoke continue to drift over the Great Lakes from the
Canadian fires.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  77  54  68  56 /  10  60  70  60
INL  80  59  74  57 /  40  70  80  60
BRD  83  62  77  60 /  20  60  70  40
HYR  83  59  77  58 /   0  40  70  70
ASX  77  53  76  57 /   0  30  70  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Kossen
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, Jun 27, 2:09 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
309 AM CDT Tue Jun 27 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
309 AM CDT Tue Jun 27 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Patchy dense fog will occur early this morning.

There is a chance for thunderstorms this afternoon over parts of
northern Minnesota. Chances will spread southeast tonight into
northwest Wisconsin. Severe storms are not expected.

Reduced air quality continues for northwest Wisconsin. Further
information can be found through the Wisconsin DNR.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms Wednesday into
the weekend for portions of the area. An isolated severe storm is
possible Wednesday afternoon and evening from the Brainerd Lakes
north and east to the Twin Ports and southeast through Hayward.
The main threats will be hail to one inch in diameter and damaging
wind to 60 mph.

An Air Quality Alert has been issued for northwest Wisconsin
through Thursday afternoon at 12PM.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-281030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
309 AM CDT Tue Jun 27 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for more thunderstorms Wednesday into Friday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jun 27, 4:53 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
553 AM CDT Tue Jun 27 2023

MNZ018>020-025-026-033>038-WIZ001>004-006>009-271200-
North Itasca-Central St. Louis-Southern Lake-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of Bigfork, Hibbing, Two Harbors,
Silver Bay, Walker, Grand Rapids, Pine River, Brainerd,
Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior,
Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner,
Hayward, and Phillips
553 AM CDT Tue Jun 27 2023

...PATCHY DENSE FOG THIS MORNING...

Patchy dense fog will be possible early this morning with the
visibility less than a half mile in spots. If you're driving, slow
down and give yourself extra time to reach your destination. The
fog will lift over the next 1 to 2 hours.

Melde

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Bayfield

When
June 27, 6:00 AM CST to June 30, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Following record snowfall over the preceding winter, drought conditions quickly spread across the Northland during the spring. A small area of D2 Significant Drought was added to far northwestern Bayfield County with the update on the 27th and persisted through the remainder of the month. Rainfall deficits in excess of 2.5 inches were observed across much of Bayfield County which is about 30 to 50 percent of normal for the month of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111136.